Alabama, 2012Drought in Alabama, November 1 to 30, 2012
November 1 to 30, 2012 · NWS BMX · 13 events in 13 counties and zones
Below normal rainfall fell across Central Alabama during the months of October and November. Most locations received only 1 to 3 inches of rainfall for the two month total.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Below normal rainfall fell across Central Alabama during the months of October and November. Most locations received only 1 to 3 inches of rainfall for the two month total. This led to drought conditions continuing across parts of eastern Central Alabama. Drought conditions worsened for several counties due to the lack of rainfall, including Chambers, Clay, Tallapoosa, Randolph, and Lee Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 31, 10:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Oct 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 PM CDT WED OCT 31 2012
.UPDATE...
AVIATION.
&&
.DISCUSSION...
A FAIRLY CHILLY HALLOWEEN NIGHT IS IN STORE FOR CENTRAL
ALABAMA...WITH MOSTLY CLEAR SKIES PREVAILING. DRY AIR CONTINUES TO
FILTER IN FROM THE NORTHWEST WHICH WILL ALLOW SUFFICIENT COOLING
FOR A FEW LOCATIONS TO DROP BELOW FREEZING...MUCH LIKE WE OBSERVED
LAST NIGHT. WINDS SHOULD GO FAIRLY CALM DURING THE OVERNIGHT HOURS
WHICH WILL HELP RADIATIONAL COOLING. THE MOST WIDESPREAD FREEZING
TEMPERATURES STILL LOOK TO BE IN OUR FAR NORTHEAST COUNTIES...BUT
A FEW ISOLATED SHELTERED LOCATIONS COULD DIP BELOW 32 FOR A SHORT
TIME ONCE AGAIN. TEMPERATURES ARE GENERALLY HIGHER TONIGHT THAN
LAST NIGHT AT THIS TIME...BUT DUE TO THE DRY CONDITIONS AT THE
SURFACE AND CALM WINDS WE SHOULD OBSERVE SOME FAIRLY QUICK COOLING
OVER THE NEXT FEW HOURS. LOW TO MID 30S WILL BE LIKELY ACROSS THE
NORTHERN TIER OF COUNTIES...WITH MID TO UPPER 30S CENTRAL AND
LOWER 40S ACROSS THE SOUTH. UPDATES ARE ALREADY OUT.
56/GDG
&&
.AVIATION...
06Z TAF DISCUSSION.
VFR CONDITIONS PREVAIL THROUGH THE PERIOD. A FEW HIGH CLOUDS WILL
DRIFT BY FROM TIME TO TIME...POSSIBLY A FEW IN THE 9-15K FT
RANGE...BUT NO PROBLEMS. WINDS WILL RELAX OVERNIGHT AND PICK BACK UP
BY 15-16Z. MENTIONED 6-8KTS WITH SOME GUSTS INTO THE 15-18KT RANGE
MAINLY EAST...TOI/ANB.
CENTRAL ALABAMA REMAINS ON THE BACK SIDE OF THE UPPER TROUGH...WHAT
IS LEFT OF SUPERSTORM SANDY. FAIRLY WEAK HIGH PRESSURE WILL CONTINUE
BUILDING INTO THE AREA FROM THE NORTHWEST THE NEXT 24 HOURS OR SO.
75
&&
.PREV DISCUSSION... /ISSUED 643 PM CDT WED OCT 31 2012/
DISCUSSION...
NW FLOW IN THE UPPER LEVELS ALONG WITH HIGH PRESSURE RIDGE NEAR
THE SURFACE WILL ALLOW FOR ONE MORE COLD NIGHT BEFORE WE START
WARMING SLIGHTLY. HAVE GONE WITH A FREEZE WARNING IN THE FAR NE 4
COUNTIES FOR TONIGHT WITH CLEAR SKIES AND LIGHT WINDS AS WHAT IS
LEFT OF SANDY MOVES TO THE NE AND ALLOWS FOR A RELAXING OF
GRADIENTS ACROSS AL. BY THU...UPPER LOW OVER THE GREAT LAKES IS
EXPECTED TO SHIFT A TAD NE ALLOWING FOR UPPER WRN CONUS RIDGE TO
FLATTEN SOME AND COLD AIR INTRUSION TO SLOW DOWN. THIS ALONG WITH
THE SURFACE RIDGE WEAKENING OVER THE S WILL ALLOW FOR A MODERATING
TREND IN OUR TEMPERATURES FROM THU DAY THROUGH SAT NIGHT. OUR NEXT
FRONT WILL APPROACH ON SUN. SO HAVE ADDED LOW POPS FOR SAT NT
AHEAD OF IT. MODELS ARE TRENDING SLIGHTLY FASTER WITH THIS SYSTEM
SO HAVE ALSO ENDED POPS A LITTLE EARLIER FROM W TO E ON MON DAY.
NOT EXPECTING ANY STRONG STORMS WITH THIS SYSTEM AS OF NOW. FOR
THE FIRST PART OF NEXT WEEK THE FRONT WILL HELP TO COOL
TEMPERATURES BACK INTO THE 40S/60S FOR MIN/MAX. NOT EXPECTING AS
COOL WITH THIS NEXT SYSTEM AS SANDY HELPED TO ENHANCE OUR COLD AIR
ADVECTION ON THE BACK SIDE OF THE STORM.
08/MK
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 33 64 43 71 46 / 0 0 0 0 0
ANNISTON 35 63 43 72 47 / 0 0 0 0 0
BIRMINGHAM 38 66 45 74 50 / 0 0 0 0 0
TUSCALOOSA 40 69 45 76 51 / 0 0 0 0 0
CALERA 39 66 45 75 51 / 0 0 0 0 0
AUBURN 38 67 45 75 51 / 0 0 0 0 0
MONTGOMERY 41 71 46 78 51 / 0 0 0 0 0
TROY 38 70 45 77 51 / 0 0 0 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
FREEZE WARNING FROM 1 AM TO 9 AM CDT THURSDAY FOR THE FOLLOWING
COUNTIES: CALHOUN...CHEROKEE...CLEBURNE...ETOWAH.
&&
75/56/08
Hazardous weather outlook, Oct 31, 5:49 PM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 PM CDT WED OCT 31 2012
ALZ011>015-017>050-020000-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
649 PM CDT WED OCT 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
ANOTHER COOL NIGHT IS EXPECTED ACROSS CENTRAL ALABAMA. TEMPERATURES
ARE EXPECTED TO DROP INTO THE LOW TO MID 30S ACROSS THE NORTHERN
HALF OF THE AREA. SEVERAL PROTECTED AREAS IN THE NORTHEAST WILL
BRIEFLY DROP TO NEAR 32 DEGREES. PROTECTION OF SENSITIVE
VEGETATION WILL BECOME NECESSARY OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
Drought, Montgomery
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.220, -86.208 (the zone’s center; the record gives no point)
Montgomery County experienced Severe drought (D2) conditions for the month of November.
Drought, Bullock
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Bullock forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.100, -85.716 (the zone’s center; the record gives no point)
Bullock County experienced Severe drought (D2) conditions for the month of November.
Drought, Barbour
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Barbour forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
Barbour County experienced Severe drought (D2) conditions for the month of November.
Drought, Elmore
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Elmore forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
Elmore County experienced Extreme drought (D3) conditions for the month of November.
Drought, Cleburne
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Cleburne County experienced Extreme drought (D3) conditions for the month of November.
Drought, Coosa
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Coosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.936, -86.248 (the zone’s center; the record gives no point)
Coosa County experienced Extreme drought (D3) conditions for the month of November.
Drought, Macon
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Macon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
Macon County experienced Extreme drought (D3) conditions for the month of November.
Drought, Russell
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Russell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.288, -85.185 (the zone’s center; the record gives no point)
Russell County experienced Extreme drought (D3) conditions for the month of November.
Drought, Randolph
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Randolph forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.294, -85.459 (the zone’s center; the record gives no point)
Russell County experienced Exceptional drought (D4) conditions for the month of November.
Drought, Clay
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.269, -85.861 (the zone’s center; the record gives no point)
Clay County experienced Exceptional drought (D4) conditions for the month of November.
Drought, Tallapoosa
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Tallapoosa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.862, -85.797 (the zone’s center; the record gives no point)
Tallapoosa County experienced Exceptional drought (D4) conditions for the month of November.
Drought, Lee
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Lee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.601, -85.356 (the zone’s center; the record gives no point)
Lee County experienced Exceptional drought (D4) conditions for the month of November.
Drought, Chambers
- When
- November 1, 12:00 AM CST to November 30, 11:59 PM CST
- Where
- Chambers forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.914, -85.392 (the zone’s center; the record gives no point)
Chambers County experienced Exceptional drought (D4) conditions for the month of November.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, November 1 to 30, 2012$508 million · 20 events
- Drought in Texas, November 1 to 30, 2012$50 million · 24 events
- Drought in Oklahoma, November 1 to 30, 2012$80 million · 3 events
- Drought in Oklahoma, November 1 to 30, 201248 events
- Drought in Texas, November 1 to 30, 2012$51,000 · 11 events
- Drought in Arkansas, November 1 to 30, 201237 events
- Drought in Nebraska, November 1 to 30, 201232 events
- Drought in Nebraska, November 1 to 30, 201230 events
- Drought in Missouri, November 1 to 30, 201228 events
- Drought in Kansas, November 1 to 30, 201226 events
- Drought in New Mexico, November 1 to 30, 201226 events
- Drought in Oklahoma, November 1 to 30, 201225 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417739, 417740, 417741, 417742, 417743, 417744, 417745, 417746, 417747, 417748, 417749, 417750, 417751.